California, 2025

Heavy Rain in California, August 23, 2025

August 23, 2025 · NWS REV · 1 event in 1 county or zone

A four corners high pressure advected a high amount of atmospheric moisture into the region. This was day one of an extended push of monsoon moisture that produced heavy rain, localized flooding, strong outflow winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A four corners high pressure advected a high amount of atmospheric moisture into the region. This was day one of an extended push of monsoon moisture that produced heavy rain, localized flooding, strong outflow winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Aug 23, 9:53 AM PST, 3 hours 27 minutes earlier. Its key messages:

  • * Heat continues today with Major HeatRisk in lower elevations across northeast CA and northwest-west central NV. * Afternoon shower and thunderstorm chances continue today through mid-week, bringing frequent lightning, small hail, gusty winds, and flooding potential. * The greatest chances for flooding will take place Sunday through Tuesday, with the highest risk for flash flooding over burn scars such as the Davis and Connor.
Area forecast discussion, Aug 23, 9:53 AM PST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1053 AM PDT Sat Aug 23 2025

.KEY MESSAGES...

* Heat continues today with Major HeatRisk in lower elevations
  across northeast CA and northwest-west central NV.

* Afternoon shower and thunderstorm chances continue today through
  mid-week, bringing frequent lightning, small hail, gusty winds,
  and flooding potential.

* The greatest chances for flooding will take place Sunday through
  Tuesday, with the highest risk for flash flooding over burn
  scars such as the Davis and Connor.

&&

.DISCUSSION...

Clear skies this morning will allow for ample heating through this
afternoon. Additionally, model guidance shows areas of diffluence
centered over the Reno-Carson-Minden area as well as over Alpine
county today. These two will bring the instability required for
afternoon showers and thunderstorms. As of this writing, cells
are starting to populate along the far southern reaches of the
Sierra, pushing into southwest Mono county. Southerly flow aloft
will bring storms north today into the Reno-Carson-Minden area.
Thunderstorm chances will range from 40-70%, with chances dropping
dramatically as you progress north of Pyramid Lake and into the
Black Rock Desert (less than 25%). Similarly, out in the Basin and
Range, chances drop considerably north of Lovelock.

This morning's sounding recorded 0.83 inches of PWAT as well as
1200 J/kg of DCAPE. That 0.83 inches of PWAT sits above the 90th
percentile for our area; keeping in mind that 0.75 inches is a
good basis for us to get flooding here, we have gone ahead and
issued a Flash Flood Watch. This is in effect until 10 PM today
for the Reno-Carson-Minden area as well as Mono, Mineral, and S
Lyon counties. The threat for flash flooding will be greatest over
burn scars, most notably the Davis, Connor, and Tamarack burn scar
areas. However, low-lying and flood-prone areas will be
susceptible to flooding due to excessive rainfall (5% chance, from
the Weather Prediction Center) and runoff.

While the bulk of the storms are expected to taper after sunset
tonight, there is an additional risk for overnight convection
(15% chance). Locations of concern will primarily be in NW NV and
NE CA, including the Black Rock Desert. Model guidance shows
possible forcing, however confidence is low.

Storm chances continue each afternoon through mid-week, with the
greatest chances for flooding primarily Sunday through Tuesday. A
shortwave off of the coast of California Monday may bring
additional forcing for thunderstorms. However, just how much that
influences our area is yet to be determined. With the influx of
moisture being driven in from the Four Corners high, PWAT values
increase each day. This may result in lingering cloud cover
overnight, possibly reducing the chances for afternoon
thunderstorm development. While we are expecting chances each
afternoon, this is something to keep in mind as we take things
day-by-day.

Afternoon highs will reach around 100 today for NW NV, primarily
for the lower deserts. Major HeatRisk is also expected for those
areas today, including the Black Rock Desert. Warm overnight lows
again tonight will bring little relief, thus, we have continued
our Heat Advisory through Sunday morning. Afternoon highs drop
considerably starting Sunday, with highs 5-10 degrees cooler than
today. A cooling trend will continue through next week, bringing
afternoon highs back down to near normal.

-Giralte

&&

.AVIATION...

A monsoon moisture push will provide widespread coverage of showers
and thunderstorms this afternoon. Main operational impacts with
these storms will include periods of IFR conditions due to storms
producing heavy rain and sudden reductions to visibility. Storms
are capable of producing 0.25-0.75" of rain in individual storm
cores, along with small hail, lightning, and outflow gusts up to
40 kts.

Precipitation chances are highest at KMMH (70-75% chance) with 50-60%
chances for the other main terminals. Main window for T-Storms
across KMMH will be 18-00z, and 20-03z for Sierra and W.Nevada
terminals this afternoon.

Thunderstorm chances decrease northward of I-80 this afternoon but
still could see 30-40% chances after about 01z late this afternoon.
However these areas, including KLOL, SVE, and the Black Rock
Airport (88NV), could continue to see density altitude concerns
due to ongoing heat until showers and storms reach the region.
Outflow gusts will also be capable of producing reduced visibility
in blowing dust. An active thunderstorm pattern is expected to
continue through the middle of next week. Fuentes

&&

.FIRE WEATHER...

A monsoon moisture push will produce widespread coverage of showers
and thunderstorms this afternoon and evening. These storms will be
fast moving storms but will contain copious moisture with them,
resulting in a risk of heavy rain, small hail, flash flooding in
burn scar areas, and gusty outflow winds.

Nocturnal thunderstorms will be possible tonight across portions of
NW Nevada into far NE California as an upper level disturbance
tracks through overnight. While isolated strikes are possible
outside of storm cores, any dry lightning potential will be limited
(less than 10%) as wetting rain chances reach 20-30% in these areas.
Fuentes

&&

.REV Watches/Warnings/Advisories...
NV...Heat Advisory until 9 AM PDT Sunday NVZ004-005.

     Flood Watch until 10 PM PDT this evening NVZ001-003.

CA...Heat Advisory until 9 AM PDT Sunday CAZ071.

     Flood Watch until 10 PM PDT this evening CAZ073.

&&

In the hours before

Special weather statement, Aug 23, 10:35 AM PST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Reno NV
1135 AM PDT Sat Aug 23 2025

CAZ073-231900-
Mono CA-
1135 AM PDT Sat Aug 23 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MONO COUNTY THROUGH NOON
PDT...

At 1135 AM PDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Twin Lakes, moving north at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bridgeport, Twin Lakes, Conway Summit, Devils Gate Summit, Robinson
Creek Campground, Bridgeport Reservoir, Junction U.S 395 And CA 108
(Sonora Junction), Buckeye Campground, Trumbull Lake Campground,
Bridgeport-Bryant Field Airport, Lundy Canyon Campground, and
Junction U.S 395 And CA 270 (Bodie Rd).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3795 11932 3804 11931 3805 11933 3807 11934
      3812 11943 3809 11946 3815 11950 3841 11951
      3833 11908 3791 11924
TIME...MOT...LOC 1835Z 185DEG 35KT 3804 11932

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GG
Special weather statement, Aug 23, 11:56 AM PST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Reno NV
1256 PM PDT Sat Aug 23 2025

NVZ002-003-232030-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
1256 PM PDT Sat Aug 23 2025

...A STRONG THUNDERSTORM WILL IMPACT CARSON VALLEY THROUGH 130 PM
PDT...

At 1254 PM PDT, Doppler radar was tracking a strong thunderstorm near
Genoa, or near Gardnerville, moving northeast at 25 mph.

HAZARD...Heavy rainfall and pea size hail.

SOURCE...Radar indicated.

IMPACT...Heavy rain may produce ponding of water on roadways and
         sudden reductions to visibility

Locations impacted include...
Carson City, Gardnerville, Gardnerville Ranchos, Johnson Lane, Dagget
Pass, Kingsbury, Indian Hills, Genoa, Zephyr Cove-Round Hill Village,
Junction U.S 395 And NV 756, Us 395 At Douglas-Carson City Co Line,
Gardnerville Ranch, Stewart, Minden-Tahoe Airport, Heavenly Valley,
Junction Nv 88 And Nv 756, and Minden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3886 11975 3897 11992 3921 11984 3912 11955
TIME...MOT...LOC 1954Z 206DEG 20KT 3903 11980

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

TF
Special weather statement, Aug 23, 12:41 PM PST, 39 minutes before
Special Weather Statement
National Weather Service Reno NV
141 PM PDT Sat Aug 23 2025

CAZ072-NVZ002-003-232130-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-Greater Reno-
Carson City-Minden Area NV-
141 PM PDT Sat Aug 23 2025

...A STRONG THUNDERSTORM WILL IMPACT ALPINE...EL DORADO...PLACER...
SOUTHERN WASHOE...AND DOUGLAS COUNTIES AND WESTERN CARSON CITY
THROUGH 230 PM PDT...

At 141 PM PDT, Doppler radar was tracking a strong thunderstorm over
Zephyr Cove-Round Hill Village, or near South Lake Tahoe, moving
north at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Carson City, South Lake Tahoe, Kings Beach, Incline Village, Dagget
Pass, Spooner Summit, Kingsbury, Incline Village-Crystal Bay,
Glenbrook, Zephyr Cove, Crystal Bay, Genoa, Zephyr Cove-Round Hill
Village, Carnelian Bay, South Lake Tahoe Airport, Lakeview,
Stateline, Heavenly Valley, and Tahoe Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake Tahoe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3885 11988 3890 12005 3927 12010 3926 11978
TIME...MOT...LOC 2041Z 180DEG 24KT 3900 11993

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Placer

When
August 23, 1:20 PM PST to 3:20 PM PST
Where
Placer County, 0.87 mi NE of Carnelian Bay
Reported by
Public
Coordinates
39.240, -120.070

Measured 0.33 inches of rain in 20 minutes as well as pea size hail. In addition, there was a 51 mph thunderstorm wind gust measure at JPL04 mesonet station on Lake Tahoe.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2025Every state in 2025This day in weather historyWarnings in California, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1279564.